Kentucky, 2013

Damaging Wind in Kentucky, July 10, 2013

July 10, 2013 · NWS ILN · 1 event in 1 county or zone

The southern edge of an organized line of storms clipped portions of Lewis County during the afternoon. The main threat from these storms was damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The southern edge of an organized line of storms clipped portions of Lewis County during the afternoon. The main threat from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 10, 1:40 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 1:40 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT WED JUL 10 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL SWEEP THROUGH THE AREA IN ADVANCE
OF A COLD FRONT. HEAVY RAIN IS POSSIBLE WITH THESE THUNDERSTORMS.
AFTER THE COLD FRONT PASSED THROUGH TONIGHT...HIGH PRESSURE WILL
BUILD ACROSS THE REGION...BRINGING DRIER CONDITIONS THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC COLD FRONT FROM LOWER MICHIGAN INTO NW INDIANA AND CENTRAL IL
WITH FAST MOVING STORMS AHEAD OF FRONT NOW INTO FCST AREA. 2 INCH
PLUS PW VALUES THROUGH MUCH OF REGION...AND DESPITE FAILY
PROGRESSIVE NATURE OF STORMS...VERY EFFICIENT ENVIRONMENT WILL
RESULT IN TORRENTIAL RAIN WITH THE POTENTIAL FOR LOCALIZED FLASH
FLOODING. VERY UNSTABLE ENVIRONMENT WITH MLCAPE OF 2K TO 3K J/KG
ALONG WITH DEEP LAYER SHEAR. 0-1KM SHEAR NOT TERRIBLY FAVORABLE
FOR TORNADIC ACTIVITY...THOUGH ISOLATED TOR CANNOT BE RULED OUT.

FROPA FROM NEAR 00-07UTC THROUGH REGION..WITH PARTIAL CLEARING
IN THE NW TOWARD DAYBREAK. OVERNIGHT LOWS STILL IN UPR 60S IN THE
EAST AND SOUTHEAST...WITH LOWER 60S IN THE NW.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SLIGHT CHANCE OF SHRA IN THE FAR SE NEAR DAYBREAK...WITH HIGH
PRESSURE BUILDING IN THROUGH THE SHORT TERM. THOUGH SOME CU FOR
THURSDAY...PLENTY OF SUN IN STABLE ENVIRONMENT. BELOW NORMAL
TEMPERATURES WITH HIGH ON THURS UPR 70S TO LOWER 80S AND OVERNIGHT
LOWS ON THU NIGHT UPR 50S TO NEAR 60.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MAINLY DRY AND TRANQUIL WEATHER IS EXPECTED. HIGH PRESSURE
STRETCHING ACROSS THE GREAT LAKES AND OHIO VALLEY WILL PROVIDE CLEAR
AND DRY CONDITIONS FRIDAY AND SATURDAY. FOR SUNDAY THROUGH
WEDNESDAY...WHILE HIGH PRESSURE PERSISTS OVER THE OHIO VALLEY...AN
UPPER LOW IS FORECAST ON THE GFS AND ECMWF TO TRAVEL SOUTHWARD ALONG
THE EAST COAST. THOUGH THE MAIN EFFECTS OF THIS LOW WILL BE TO THE
EAST...ENOUGH COOLER AIR ALOFT MAY COME INTO PLAY TO BRING ISOLATED
AFTERNOON THUNDERSTORMS.

TEMPERATURES WILL BEGIN BELOW NORMAL. UNDER A NORTHERLY FLOW...HIGHS
ON FRIDAY WILL BE AROUND 80. NEAR NORMAL MID AND UPPER 80S ARE IN
STORE FOR THE REST OF THE PERIOD AS THE AIRMASS WARMS UNDER
INSOLATION AND WEAK WARM ADVECTION.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS THE
FA. TSTMS EXPECTED AT TAF SITES THROUGH 23Z-24Z. LOCALLY HEAVY
RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS AND
CIGS/VSBYS MAY BE BRIEFLY REDUCED TO IFR CONDITIONS IN THE
STRONGER STORMS. AS THE COLD FRONT PUSHES THROUGH THIS
EVENING INTO THE OVERNIGHT...PCPN SHOULD TAPER OFF ACROSS THE AREA WITH
SKIES AT LEAST PARTIALLY CLEARING LATE TONIGHT INTO THURSDAY
MORNING. VFR CONDITIONS EXPECTED ON THURSDAY.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...CONIGLIO
AVIATION...PARKER
Hazardous weather outlook, Jul 10, 3:31 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT WED JUL 10 2013

KYZ090>100-OHZ026-044>046-052>056-061>065-070>074-077>082-088-112045-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
431 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS WILL PUSH THROUGH THE REGION THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS ARE SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS AND LARGE HAIL. SHOWERS AND THUNDERSTORMS
WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089-OHZ034-035-042-043-051-060-
112045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-
431 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER THIS EVENING. SOME
LOCALLY HEAVY RAIN IS POSSIBLE THROUGH THIS EVENING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 3:54 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 SSE HILLIARD          39.99N 83.12W
07/10/2013                   FRANKLIN           OH   BROADCAST MEDIA

            ROOF AT LEAST PARTIALLY REMOVED FROM WAREHOUSE-STYLE
            BUILDING

&&

SNYDER
Local storm report, Jul 10, 3:55 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     KLHQ LANCASTER APT      39.76N 82.66W
07/10/2013  M49.00 MPH       FAIRFIELD          OH   ASOS

&&

HATZOS
Local storm report, Jul 10, 3:57 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 W COVEDALE            39.12N 84.66W
07/10/2013                   HAMILTON           OH   LAW ENFORCEMENT

            HIGH WATER FLOWING OVER MUDDY CREEK ROAD. ROAD CLOSED.

0415 PM     FLASH FLOOD      2 W ST. BERNARD         39.17N 84.53W
07/10/2013                   HAMILTON           OH   DEPT OF HIGHWAYS

            INTERSTATE 75 CLOSED NEAR MILE MARKER 4 DUE TO HIGH
            WATER.

&&

JDR
Local storm report, Jul 10, 4:00 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ETNA                    39.96N 82.68W
07/10/2013                   LICKING            OH   AMATEUR RADIO

            8-TO-10 INCH DIAMETER LIMBS BLOWN DOWN. TIME OF EVENT
            ESTIMATED FROM RADAR.

&&

HATZOS
Local storm report, Jul 10, 4:02 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 SSE HILLIARD          40.00N 83.12W
07/10/2013                   FRANKLIN           OH   NWS EMPLOYEE

            POWER POLES KNOCKED DOWN AND SIDING DAMAGED.

&&

BC
Local storm report, Jul 10, 4:06 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     3 NNW PICKERINGTON      39.93N 82.78W
07/10/2013                   FAIRFIELD          OH   TRAINED SPOTTER

            TWO LARGE TREES DOWN AT SR-204 AND CAPETOWN AVE.

&&

SNYDER

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
July 10, 4:07 PM EST to 4:11 PM EST
Where
Lewis County, 0.88 mi NW of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.690, -83.490

A couple of trees were reported down near Concord due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465480.